Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 17, 2025, 2:50 AM CDT for 44 counties in Iowa. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 2:50 AM CDT (07:50 UTC)
- In effect from
- Mar 17, 2025, 11:00 AM CDT
- Expired
- Mar 17, 2025, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 44 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 2 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2767 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS83 KDMX 170750 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 250 AM CDT Mon Mar 17 2025 ...Critical Fire Weather Conditions Today... .Very warm temperatures combined with dry vegetation, low relative humidity, and increasing winds will create conditions conducive for any grassland fires that develop to spread rapidly. IAZ044>050-057>062-070>075-081>086-092>097-171700- /O.UPG.KDMX.FW.A.0003.250317T1600Z-250318T0100Z/ /O.NEW.KDMX.FW.W.0004.250317T1600Z-250318T0100Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 250 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF CENTRAL AND SOUTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Much of central and southern Iowa. * WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 mph. * HUMIDITY...Minimum relative humidity in the afternoon of 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ023>028-033>039-171700- /O.NEW.KDMX.FW.W.0004.250317T1600Z-250318T0100Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 250 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...Portions of central and northern Iowa. * WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 mph. * HUMIDITY...Minimum relative humidity in the afternoon of 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
3 follow-up statements
849 WWUS83 KDMX 171606 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1106 AM CDT Mon Mar 17 2025 ...Critical Fire Weather Conditions Today... .Very warm temperatures combined with dry vegetation, low relative humidity, and increasing winds will create conditions conducive for any grassland fires that develop to spread rapidly. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180015- /O.CON.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1106 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA... * AFFECTED AREA...Portions of central and northern Iowa. * WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 mph. * HUMIDITY...Minimum relative humidity in the afternoon of 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
566 WWUS83 KDMX 172125 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 425 PM CDT Mon Mar 17 2025 ...Critical Fire Weather Conditions Persist into the Early Evening... .Very warm temperatures combined with dry vegetation, low relative humidity, and robust winds will create conditions conducive for any grassland fires that develop to spread rapidly. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180100- /O.CON.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 425 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA... * AFFECTED AREA...Portions of central and northern Iowa. * WIND...Southwest winds of 15 to 20 mph with gusts 25 to 35 mph. * HUMIDITY...Minimum relative humidity in the afternoon of 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
855 WWUS83 KDMX 180057 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 757 PM CDT Mon Mar 17 2025 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180200- /O.EXP.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 757 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA... Winds have weakend and humidities are increasing, therefore the Red Flag Warning is allowed to expire at 8pm. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:59 PM CDT, 2 hours 51 minutes earlier. Its key messages:
- Elevated Fire Conditions Monday with highs in the 70s Monday into Tuesday
- Midweek strong spring storm with potential blizzard; rain to snow/strong winds and potential convection to the southeast
- Warming into Friday with another chance light precipitation
- Another weak system late weekend with light rain
Area forecast discussion, Mar 16, 11:59 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1159 PM CDT Sun Mar 16 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Elevated Fire Conditions Monday with highs in the 70s Monday into Tuesday - Midweek strong spring storm with potential blizzard; rain to snow/strong winds and potential convection to the southeast - Warming into Friday with another chance light precipitation - Another weak system late weekend with light rain && .DISCUSSION... Issued at 227 PM CDT Sun Mar 16 2025 .Short Term /Tonight through Monday Night/... Confidence: Medium to High Some modifications to the forecast over the next 24 hours, but mainly minor in some details that still have an impact on at least fire weather conditions for the afternoon hours tomorrow. Today we are still under the influence of the exiting strong system just to our east. A number of changes happened overnight including the additional cold air advection/wind that kept up in our area even this morning. This allowed for a more westward band of snow to impact eastern Iowa and much of north central Illinois and southeast Wisconsin due to a slower exiting of the system with some additional amplification. So everything is now a bit slower into tomorrow. This includes warmer air return, but also moisture return from the Gulf. Tonight will be quite chilly with overnight mins in the upper 20s northeast to the lower 30s in the west. Despite the slightly slower return of warm air off the Rockies, we will still quickly warm to the upper 60s/lower 70s north and in the mid to upper 70s over portions of central to southwest/western sections of our forecast area. This morning there is a weak area of surface low pressure over Montana which will move east southeast tonight, pulling a boundary into far northern Iowa tomorrow evening. This boundary will then become nearly stationary over the next 36 hours as a vigorous storm over the Pacific tracks east toward the Central Plains by early Tuesday. One of the main issues for tomorrow will be the risk of grassland fires. Fire weather concerns are addressed below in the Fire Weather section of the AFD. We are looking at conditions within our Fire Weather Watch criteria for tomorrow and will be issuing a watch for about the south half. With winds decoupling tomorrow evening, the fire weather concerns will diminish after sunset. Tomorrow night will still benefit from general southerly flow over most of our area, with the exception of the far north/central where most guidance is showing a boundary sagging south into the night to around Highway 30. This will have some impact on temperatures with the far north falling back into the mid to upper 30s while the south enjoys mid to upper 40s overnight. Generally clear to partly cloudy conditions will remain through the period. Will run the watch from 16z to 01z Monday afternoon/early evening. .Long Term /Tuesday through Sunday/... Confidence: Medium Tuesday will see the first piece of energy from an upper level trough currently over the Pacific Northwest edge into the Central Plains. This is also aiding in the frontal boundary hanging over Iowa later Monday into Wednesday. Though some oscillation north/south is anticipated, the south will continue to see a very warm day Tuesday with slightly cooler air across the north. Highs are anticipated int he mid 70s south Tuesday with upper 50s to near 60 in the north. Model guidance from both the deterministic solutions and ensemble solutions continue to suggest rapid amplification of the system Tuesday night and Wednesday as the storm tracks across Iowa with 85 to 95% chances for precipitation. The current suite of solutions shows that the 12z GEFs mean surface track mirrors the 00z EC surface track with the majority of the EC members also mirroring the GEFs mean/00z EC track. The dynamics and amplification suggest a very impactful event; especially in areas of falling snow. The mean qpf from each model is running around two thirds of an inch west central to 1 inch max nearer the IA MN border northeast. Initially the event will start as rain/snow mix with a quick changeover to snow from the west central/southwest areas to northeastern sections between 12 and 15z. Despite the warm highs Monday into Tuesday, snowfall accumulation on roads should begin after about an inch or two of snow has fallen on grassy areas. Snowfall rates of an inch to 1.5 inches per hour are very likely in the heavier banded snow. Snow ratios will likely be low to start; under 10:1 and gradually rise to around 11 to 12:1 by the afternoon. Very conservatively, without considering banded snowfall and significant localized accumulations due to the strengthening storm, the amount of qpf would yield somewhere between 4 to +6 inches of snow in the main band with lighter amounts either side. The other challenges moving forward will be the sloppy nature of the snow in the first hours of the event and the increasing winds in the afternoon as the storm strengthens. With early spring storms, the first few hours of changeover result in road conditions akin to water skiing or ice skating with near zero friction when trying to stop. Both model suites are forecasting H850/H925 winds in excess of 45 to 50kts over much of the region. Bufkit mixed layer winds suggest similar values crossing the region as the storm is departing. Everything currently suggests possible blizzard conditions with the snowfall and even as it is tapering off Wednesday afternoon. We have a two more days to refine exact details and make room for adjustments and this will be one of the main topics for discussion in the next several forecast packages. Once the low pulls east, modest cold air advection will follow. On the flip side of the storm, there is still a weak signal for convection in the southwest to southeast late Tuesday evening into Wednesday morning. Elevated storms near the surface low and warm front suggest large hail the main threat with some possible wind gusts as well. We are currently outlooked for DAY3 with regard to this, already today. Temperatures aloft should warm by late in the day Thursday into Friday. We still anticipate another weak wave to track across Iowa by Friday, possibly bringing a few showers (20 to 30%) with its passage. Though there appears to be a break on Saturday with another area of weak high pressure in the offing, more weak low pressure tracks through the region Sunday with additional chances (30 to 40%) for showers. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1159 PM CDT Sun Mar 16 2025 No significant change this cycle. Confidence remains high in VFR conditions through the period. A period of low level wind shear (LLWS) will soon push across Iowa as surface winds increase from the south-southeast while winds around FL020 are from the southwest averaging between 40 to near 50 knots. The LLWS will diminish by 9am/14z or 10am/15z. Surface winds from the south and later southwest will be sustained at 10 to 20 knots with gusts of 20 to 30 knots through the daytime before decreasing into Monday night. && .FIRE WEATHER... Issued at 227 PM CDT Sun Mar 16 2025 A Fire Weather Watch has been issued for the south half of our area. We are still parsing out the finer details for tomorrow's expected elevated to critical fire weather concerns over our area and the main challenge is forecasting the afternoon dewpoints/temperatures /humidity. Winds will be strong enough to dry things out quickly in the afternoon as highs will still rise to the lower 70s over the north and in the mid to upper 70s in the south. Due to the slightly slower return of milder air, have trimmed highs a few degrees but this is still well above guidance. We have generally outperformed in southwest flow this spring with the brighter March sunshine. The moisture return is forecast by the models to tap an area of higher lower 40s dewpoints along the Gulf this morning. However, the moisture has currently been pushed off the coast and return flow now being slowed by the slower translation of the major storm just exiting, will likely slow the return by several hours tomorrow with its arrival in the evening instead of afternoon. Adding everything all up, we continue to see GFDI values in the 35 to 40 range over a good share of areas south of a Highway 44/I80 line. The far south southeast has GFDI values a bit lower, but with winds expected to be stronger in that area, any fires that start could still spread quickly regardless of the GFDI index. Conditions will remain elevated to critical through early evening, but will improve quickly after 8 pm. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CDT Monday through Monday evening for IAZ044>050-057>062-070>075-081>086-092>097. && DISCUSSION...REV AVIATION...Ansorge FIRE WEATHER...Jimenez
Hazardous weather outlook, Mar 16, 3:57 PM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CDT Sun Mar 16 2025 IAZ004>007-015>017-023>028-033>039-172100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 357 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm and breezy conditions will produce elevated fire weather conditions Monday late morning through afternoon. Accumulating snow is likely over portions of Iowa around Wednesday with strong winds potentially producing blowing and drifting snow and reduced visibilities at times. Midweek travel may be impacted with hazardous driving conditions. A few thunderstorms are also possible Tuesday night or early Wednesday, but mainly central or southeast. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time. IAZ044>050-057>062-070>075-081>086-092>097-172100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 357 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Fire Weather Watch is in effect for the area Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Accumulating snow is likely over portions of Iowa around Wednesday with strong winds potentially producing blowing and drifting snow and reduced visibilities at times. Midweek travel may be impacted with hazardous driving conditions. A few thunderstorms are also possible over central and southeast Iowa Tuesday night or early Wednesday. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:28 AM CDT | Winter Storm Watch | DMX | Audubon, Boone, Bremer, Butler, Calhoun, Carroll and 19 more | 36 hr |
| Mar 17, 2:50 PM CDT | High Wind Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 24 hr |
Nearby
Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.